Characterizations of zero-dimensional complete intersections

Original Paper


Given a 0-dimensional subscheme \({\mathbb X}\) of a projective space \({\mathbb P}^n_K\) over a field K, we characterize in different ways whether \({\mathbb X}\) is the complete intersection of n hypersurfaces. Besides a generalization of the notion of a Cayley–Bacharach scheme, these characterizations involve the Kähler and the Dedekind different of the homogeneous coordinate ring of \({\mathbb X}\) or its Artinian reduction. We also characterize arithmetically Gorenstein schemes in novel ways and bring in further tools such as the module of regular differential forms, the fundamental class, and the Jacobian module of \({\mathbb X}\). Throughout we strive to work over an arbitrary base field K and keep the scheme \({\mathbb X}\) as general as possible, thereby improving several known characterizations.


Zero-dimensional scheme Complete intersection Kähler different Dedekind different Arithmetically Gorenstein scheme Cayley–Bacharach scheme Hilbert function 

Mathematics Subject Classification

Primary 14M10 Secondary 13N05 13C40 13D40 14M05 



This paper is partially based on the L. N. Long’s dissertation (Long 2015). M. Kreuzer and L. N. Long thank Jürgen Herzog and Ernst Kunz for their encouragement to elaborate the results presented here. We are also grateful to Uwe Storch for pointing out the characterization in Scheja and Storch (1975). Moreover, we thank the Mathematics Department of IISc Bangalore (India), and in particular Dilip Patil, for their kind hospitality during part of the preparation of this paper. Last, but not least, we are extremely thankful to the referee for his very detailed and enlightening comments.


  1. The ApCoCoA Team. ApCoCoA: approximate computations in commutative algebra (2007).
  2. Bruns, W., Herzog, J.: Cohen–Macaulay Rings Cambridge Stud. Adv. Math., vol. 39. Cambridge University Press, Cambridge (1993)Google Scholar
  3. Bourbaki, N.: Commutative Algebra, Chap. 1–7. Springer, Berlin (1989)MATHGoogle Scholar
  4. Davis, E.D., Geramita, A.V., Orecchia, F.: Gorenstein algebras and the Cayley–Bacharach theorem. Proc. Am. Math. Soc. 93, 593–597 (1985)MathSciNetCrossRefMATHGoogle Scholar
  5. Davis, E., Maroscia, P.: Complete intersections in \({\mathbb{P}^2}\): Cayley–Bacharach characterizations. In: Complete Intersections- Acireale 1983. In: Lecture Notes in Mathematics, vol. 1092, pp. 253–269 (1984)Google Scholar
  6. Eisenbud, D.: Commutative algebra with a view toward algebraic geometry. In: Grad. Texts in Math., vol. 150. Springer, New York (1995)Google Scholar
  7. Griffiths, P., Harris, J.: Residues and zero-cycles on algebraic varieties. Ann. Math. 108, 461–505 (1978)MathSciNetCrossRefMATHGoogle Scholar
  8. Geramita, A.V., Kreuzer, M., Robbiano, L.: Cayley–Bacharach schemes and their canonical modules. Trans. Am. Math. Soc. 339, 163–189 (1993)MathSciNetCrossRefMATHGoogle Scholar
  9. Geramita, A.V., Maroscia, P.: The ideal of forms vanishing at a finite set of points in \(\mathbb{P}^n\). J. Algebra 90, 528–555 (1984)MathSciNetCrossRefMATHGoogle Scholar
  10. Geramita, A.V., Orecchia, F.: On the Cohen–Macaulay type of \(s\)-lines in \(\mathbb{A}^{n+1}\). J. Algebra 70, 116–140 (1981)MathSciNetCrossRefMATHGoogle Scholar
  11. Goto, S., Watanabe, K.: On graded rings I. J. Math. Soc. Jpn. 30, 179–213 (1978)CrossRefMATHGoogle Scholar
  12. Herzog, J., Kunz, E., Waldi, R.: Der kanonische Modul eines Cohen–Macaulay Rings. Lect. Notes in Math., vol. 238. Springer, Heidelberg (1971)Google Scholar
  13. Kreuzer, M., Linh, T.N.K., Long, L.N.: Kähler differentials and Kähler differents for fat point schemes. J. Pure Appl. Algebra 219, 4479–4509 (2015)MathSciNetCrossRefMATHGoogle Scholar
  14. Kreuzer, M.: On 0-dimensional complete intersections. Math. Ann. 292, 43–58 (1992)MathSciNetCrossRefMATHGoogle Scholar
  15. Kreuzer, M.: On the canonical module of a 0-dimensional scheme. Can. J. Math. 141, 357–379 (1994)MathSciNetCrossRefMATHGoogle Scholar
  16. M. Kreuzer: Beiträge zur Theorie der nulldimensionalen Unterschemata projektiver Räume, Regensburger Math. Schr. 26, Universität Regensburg (1998)Google Scholar
  17. Kreuzer, M.: On the canonical ideal of a set of points, Boll. U.M.I. (8) 1-B, 221–261 (2000)Google Scholar
  18. Kreuzer, M., Migliore, J., Nagel, U., Peterson, C.: Determinantal schemes and Buchsbaum–Rim sheaves. J. Pure Appl. Algebra 150, 155–174 (2000)MathSciNetCrossRefMATHGoogle Scholar
  19. Kreuzer, M., Robbiano, L.: Commutational Commutative Algebra 1. Springer, Heidelberg (2000)MATHGoogle Scholar
  20. Kreuzer, M., Robbiano, L.: Commutational Commutative Algebra 2. Springer, Heidelberg (2005)MATHGoogle Scholar
  21. Kunz, E.: Introduction to commutative algebra and algebraic geometry. Birkhäuser, Boston (1985)MATHGoogle Scholar
  22. Kunz, E.: Kähler differentials. In: Adv. Lectures Math. Wieweg Verlag, Braunschweig (1986)Google Scholar
  23. Kunz, E.: Holomorphe Differentialformen auf algebraischen Varietäten mit Singularitäten I. Manuscripta Math. 15, 91–108 (1975)MathSciNetCrossRefMATHGoogle Scholar
  24. Kunz, E.: Differentialformen auf algebraischen Varitäten mit Singularitäten II. Abh. Math. Sem. Univ. Hamburg 47, 42–70 (1978)MathSciNetCrossRefMATHGoogle Scholar
  25. Kunz, E., Waldi, R.: Regular differential forms. Contemporary Mathematics, vol. 79. Am. Math. Soc., Providence (1988)Google Scholar
  26. Long, Le Ngoc: Various Differents for 0-Dimensional Schemes and Appplications. Universtät Passau, Passau (2015)Google Scholar
  27. Lenstra, H.W.: Complete intersections and Gorenstein rings. In: Conference on Elliptic Curves and Modular Forms, Hong Kong, pp. 99–109 (1993)Google Scholar
  28. Morandi, P.: Field and Galois Theory. Springer, New York (1996)CrossRefMATHGoogle Scholar
  29. Scheja, G., Storch, U.: Über Spurfunktionen bei vollständigen Durchschnitten. J. Reine Angew. Math. 278(279), 174–190 (1975)MathSciNetMATHGoogle Scholar
  30. Wiebe, H.: Über homologische Invarianten lokaler Ringe. Math. Ann. 179, 257–274 (1969)MathSciNetCrossRefMATHGoogle Scholar
  31. Wiles, A.: Modular elliptic curves and Fermat’s Last Theorem. Ann. Math. 141, 443–551 (1995)MathSciNetCrossRefMATHGoogle Scholar
  32. Zariski, O., Samuel, P.: Commutative Algebra, vol. 1. van Nostrand, Princeton (1958)MATHGoogle Scholar

Copyright information

© The Managing Editors 2016

Authors and Affiliations

  1. 1.Fakultät für Informatik und MathematikUniversität PassauPassauGermany
  2. 2.Department of MathematicsHue University’s College of EducationHueVietnam

Personalised recommendations